The fall and winter of 1998 brought more changes and adjustments to my medication. With prednisone (100mg/day), methotrexate (6mg/week), and imuran (50mg/day) my CPK count had dropped from 12,000 to around 6,000 but the normal range was only 250. More specialists around the country were consulted for alternate treatment options.
When I started my homeschool program it really helped to lift some of the depression. I was able to request my teacher and I choose a favorite from my middle school days, Kathy Ward Ratz. She came to my house about once a week and it was always wonderful to see her. I was trilled to have something to focus on besides my medical condition, even if it was spelling words and research papers.
I also started a home health physical therapy program. My doctors thought that this could help with some of the weakness I was having. Mainly we worked on stretches and trying to walk with a walker. My balance was terrible and I would hold on to the wall or furniture to keep from falling. I was still unable to get out of a standard height chair. A bar height stool was much easier for me because I could get my legs locked before standing up.
Dr. Miller and Dr. Reiter of the Nation Institutes of Health and Dr. Pacman of Children's Hospital of Chicago Research Center suggested I try a different approach with steroids. In November, I was admitted into the hospital for a 3 day stay and received IV Solu-Medrol 250 mg q-six hours for three doses. (Methylprednisolone is typically used for its anti-inflammatory effects.) Basically, I was given steroids through an IV with the hopes of bringing my CPK levels down quicker. Before checking into the hospital, my CPK count was around 6,500. On the second day in the hospital, it dropped to 3,100 and the date of discharge my CPK levels were 2,200.
Finally some great news!! My CPK levels were coming down. Maybe things were going to start getting better. Nope, not the case. One week later my CPK levels were back to 5,200. This wasn't the news I had hoped for.
In December I had a bone density scan. Another side effect of prednisone was bone damage. I had been taking high doses for almost a year and there was concern for my bone health. When my results were compared to a sampling of other 17 year old females, my spine and neck showed evidence of osteoporosis. Great!! Another fabulous side effect of prednisone.
It was of my opinion that the high doses of oral prednisone were to blame for the bulk of my weakness and several other issues. I was still open to other treatment options but I requested to be taken off the prednisone. I couldn't stand what it was doing to my body and my mind. Enough was enough, I felt like I was getting much worse and that wasn't the direction I wanted to go in. Unfortunately, you can't just quit taking prednisone, you have to be weaned off of it. Everything is always such a process but at least I felt like I was starting to take control of my life again.